Article Text

PDF
DI-076 Interruption and discontinuation of highly active antiretroviral therapy in psitar hiv cohort
  1. MDL A Robustillo-Cortés1,
  2. R Jiménez-Galán1,
  3. E Gómez-Fernández1,
  4. AM Tristancho-Pérez1,
  5. M Manzano-García1,
  6. E Calvo-Cidoncha1,
  7. E Álvaro Sanz2,
  8. E Rios Sanchez3,
  9. B Tortajada Goitia2,
  10. R Moriilo-Verdugo1
  1. 1Valme University Hospital, Pharmacy, Seville, Spain
  2. 2Costa Del Sol Hospital, Pharmacy, Marbella, Spain
  3. 3Puerto Real Hospital, Pharmacy, Puerto Real, Spain

Abstract

Background Treatment modifications within the first year are extremely important. The first HAART regimen should remain for years. The first regimen toxicity can have a negative impact on adherence and virological efficacy.

Purpose To establish the main reason for discontinuing antiretroviral treatment within the first year in an HIV cohort.

Material and methods Prospective multicentre study. Treatment-naive adult HIV patients who started treatment between 2011 and 2013 were selected. Basic demographic characteristics (sex and age) and pharmacotherapeutic variables as initial HAART, discontinuation of HAART within the first year and its reasons based on Swiss HIV Cohort1 were collected. The main reasons for treatment modification were classified as treatment failure, intolerance and/or toxic effects, the patient’s choice, the physician’s decision, and other reasons.

Results 277 patients started HAART in this period, 82.4% men. The mean age was 40 ± 11. The most frequent HAART was emtricitabine/tenofovir/efavirenz (59.1%) followed by emtricitabine, tenofovir, atazanavir/ritonavir (13.6%), emtricitabine, tenofovir, darunavir/ritonavir (9.1%) and other combinations (18.2%). During the first year of HAART, 68 individuals modified their treatment. The reason for treatment discontinuation was: 64.7% intolerance or toxic effects, 16.2% the physician’s decision 10.3% treatment failure, 4.4% the patient’s decision and 4.4% other reasons. 44 patients modified their treatment because of drug intolerance and/or drug toxicity. CNS adverse events were the most frequent toxic effect (27.3%), followed by gastrointestinal tract intolerance and renal impairment (18.2%), rash (9.1%), biochemical alterations (6.8%) and others (18.2%).

Conclusion The number of patients stopping HAART in the first year is acceptable. It is necessary to properly assess starting HAART to reduce adverse reactions involving switching the treatment.

Reference

  1. Elzi L, Marzolini C, Furrer H, et al. Treatment modification in human immunodeficiency virus-infected individuals starting combination antiretroviral therapy between 2005 and 2008. Arch Intern Med 2010;170(1):57–65. doi:10.1001/archinternmed.2009.432

ReferenceNo conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.